Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Have seborrhoic dermatitis of scrotum and face. Using Elidel and steroid cream. How to treat this?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
I have been diagnosed with seborhoic dermititis of the scrotum and face. I can not seem to get it under control especially in my groin area and tip of penis. Could you help me with some ideas of how to treat this? I am currently using Elidel cream for both daily and have been doing so for over a month. I used a .5% steroid cream on face with the Elidel and it seems to help, but not completely knock it out. I am using three different kinds of anti dandruff shampoos on face, scalp, and genitals. What is my next step? I am scared to use steroid creams on genitals and face because I heard that it causes skin thinning and other problems especially if your skin gets used to having the steroids. What can I do to help get this under control and live a normal life?
Posted Tue, 25 Sep 2012 in Skin Hair and Nails
Answered by Dr. Praveen Rodrigues 1 hour later
Hey there XXXXXXX I read your problem with interest for more than one reason. While i have nothing against aquiring a 'second opinion', my humble opinion is 'too many cooks spoil the broth' (quoting an old adage)!! There are at least 4 other medical specialists' answering this query on this portal....all well qualified & with good suggesstions & all am sure keeping your best interests' at heart! If indeed you are the same XXXXXXX (samspade0000), then please relax. I too have certain OCD (obsessive traits) & find certain things hard to let quite empathise with you. It appears the rash is 'real' in your case & so is the 'phobia'. Do Not be 'scared' to use any cream that has been recommended by a dermatologist. Corticosteroid creams used for reasonable ammounts of time (2-3 weeks) continuously DO NOT cause thinning. If used 'indiscriminately' over 'long' periods of time, then yes,there is an issue. Elidel (pimecrolimus) or Tacroz (tacrolimus) creams are 'immunomodulators' & are fairly safe if the steroid is an issue. Please consider adding a paraben-free emolient to the regime to help get hings under control. For the record, you do have a 'normal' life...please dont feel otherwise; or rather whenever you do, please think of those less fortunate. I am reminded of an anecdote i once heard which was a 'real-life' experience of a person: XXXXXXX I always considered myself to be unfortunate that i had one hand till i came across a beggar at a railway platform who had no hands or legs"...Your skin condition relating to the scrotum is very possible linked to the 'seborrheic dermatitis' you have been diagnosed with elsewhere. This is a condition that is unduly aggravated with stressful life situations & you are no exception to the rule. I note on another window that you are already on some anxiolytic drugs..please consider visiting your therapist for these 'skin' issues as well as more often than not, the two are linked & your therapist will be the person to sort out that last 5% that creams & dermatologists in all their wisdom may fall short. Once again, take a step back, inhale the essence of life & move on..the skin condition will follow your path & all will be well. Here's wishing you every happiness & a happy normal life with all its many complexities. Cheers & GodSpeed. Please do accept my observations & close this discussion & Do follow my advice & am convinced you will get things under control & lead a fruitful normal life. Best Regds,
Dr Praveen Rodrigues MD
Above answer was peer-reviewed by
Follow-up: Have seborrhoic dermatitis of scrotum and face. Using Elidel and steroid cream. How to treat this? 14 days later
My Dermatoligist diagnosed me with rosacea and seb dermititis and told me to quit the dandruff shampoo on the groin and continue it on the face. He prescribed me oracea doxycycline 1 a day and ketoconazole 5 day tablet. He also told me to stop Elidel on both the groin are and face and instead use Desonate gel until clear. My redness on my face has been reduced but now I have pimples breaking out on face, especially on forehead. Should I put the Desonate gel on the pimples or just the redness on face? My seb dermititis is always red in mustache area. After I take a shower with cool water my eye brow area and eye lids turn red but the dissapates during the day, but my mustache area remains red. Is the redness on my brow and eye lids seb dermititis or rosacea? I need to know where to apply cream?? I also need some advice on which face moisturizer to use. I am currently using neosporin eczema relief as my face moisturizer. I was using neutrogena sensitive skin moisturizer, is this OK to use? I was also diagnosed with hives all over my body told to take Claritan in morning and Zyrtec at night. This has calmed the hives on my body. Will I have these hives forever? Will I be able to stop the double antihistamines? I am a runner and like to excercise and these skin conditions have kept me from wanting to do any activities at all because I'm scared it will flare skin up. My groin area has also been to uncomfortable to run. This has been going on since April and I am hoping that I can control this so I can be active again. I am worried about sexual contact in the future because of my groin discomfort and red penis tip. I am single and in my mind I can't seem to see how I can have a sex life with my skin so irritated on my penis and scrotum. Should I moisturizer my genitals? Please give me some advice on how to use the Desonate gel and any moisturizers or products I can use on top of the Desonate gel. I am eating healthy and taking vitamins and probiotics as well. Please let me know what else I can do? Thank you for your expert advise and I do trust my Dermatoligist but want other experts advice because reading about these skin conditions which are chronic, there seem to be many different opinions on steroid creams or gels making these conditions worse over time and skin dependency on the steroid. Any advice or product info would be greatly appreciated! Thanks
Answered by Dr. Praveen Rodrigues 36 minutes later
Hey there XXXXXXX
I have gone through your detailed history & description of clinical features. Let me keep this advice short & simple.
I am NOT in favour of long-term us of creams like Desonide & feel that may be causing your pimples. It has done what 'good' it can & now it is being 'excessively used'. Having said that, you are free to take my advice or go with the dermatologist @ ground0 as obviously he is the treating physician.
My opinion is simple..use a cream from Bioderma that is steroid-free & contains elemnts to reduce your seborrheic dermatitis symptoms as also rosacea & is a mosituriser to boot. It is called Sensibio D.S. from a french company reputed for dermatologically tested products called Bioderma. They also have a face wash for seborrheic & sensitive skin with a special mineral based micelle water that you may use to wash your face.
The Groin can be adressed similarly.
The Hives need to be investigated in detail with patch/prick tests at an allergy/dermatology centre near you. In the interim, the antihistamines you mentioned taking can be continued for longer periods sans any problems; consume a lot of water/hydration as dryness is possibly the only annoying side effect you may face.
Please do continue your running & daily activites & seborrheic dermatitis is no hinderance to an active sex life..i wish you good health; dont dwell too much on facts & please go ahead & 'celebrate' life..that will be half the battle won.
Cheers & Wish you good health once more & do feel free to close this query & give us your feedback when time permits!
Dr Praveen Rodrigues MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor